Tennessee, 2011

Damaging Winds in Tennessee, June 11, 2011

June 11, 2011 · NWS MRX · 3 events in 3 counties and zones

A few severe thunderstorms developed during the afternoon hours as a frontal boundary lingered across the region. Most of the storm reports were for damaging thunderstorm wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few severe thunderstorms developed during the afternoon hours as a frontal boundary lingered across the region. Most of the storm reports were for damaging thunderstorm wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 11, 8:57 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 11, 8:57 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1057 AM EDT SAT JUN 11 2011

.DISCUSSION...
COUPLE OF OUTFLOW BOUNDARIES HAVE MOVED INTO NWRN SECTIONS OF THE
CWA...WITH ENOUGH ELEVATED CONVECTION TO FIRE A FEW SMALL
THUNDERSTORMS.  WE MAY GET TO THE SURFACE-BASED CONVECTIVE
TEMPERATURES SOON ENOUGH BEFORE THE CONVERGENCE ALONG THESE
BOUNDARIES FADES...THEREFORE...THEY COULD BE PLAYERS IN TODAY'S
THUNDERSTORM ACTIVITY.  THE TERRAIN WILL BE THE OTHER OBVIOUS PLAYER
IN INITIAL DEVELOPMENT.

LOOKING AT LOW-LEVEL MOISTURE AND MODEL SOUNDINGS...WOULD EXPECT
CAPE VALUES IN THE 1000-1500 J/KG RANGE ACROSS THE AREA...WITH 15-20
KT 0-6KM SHEAR ACROSS THE NORTH...VS LESS THAN 10 KT SHEAR ACROSS THE
SOUTH...THEREFORE...INDIVIDUAL STORM CELLS WILL PERSIST LONGER IN
THE NORTH AND HAVE A BETTER CHANCE OF BECOMING SEVERE. WET-BULB
ZERO VALUES VERY HIGH...SO MAIN THREAT LOOKS TO BE GUSTY OUTFLOW
WINDS...WITH A STRONGEST CELLS MAYBE GETTING QUARTER-SIZED HAIL AT BEST.

WILL RAISE THE POPS ACROSS THE NORTHERN SECTIONS INTO THE 40S-50S%
RANGE...BUT LEAVE THE SOUTHERN AREAS IN THE 20S-30S% RANGE.

WILL MAKE SLIGHT TWEAK TO HAZARDOUS WEATHER OUTLOOK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             95  68  93  65  92 /  30  30  30  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  93  67  90  62  87 /  40  40  30  10  10
OAK RIDGE, TN                       92  66  89  62  87 /  40  40  30  10  10
TRI CITIES AIRPORT, TN              90  62  87  56  83 /  50  50  30  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GM
Hazardous weather outlook, Jun 11, 9:12 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1112 AM EDT SAT JUN 11 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121515-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1112 AM EDT SAT JUN 11 2011 /1012 AM CDT SAT JUN 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...WITH MORE
COVERAGE OVER THE NORTHERN AREAS...AND ONLY ISOLATED TO SCATTERED
STORMS OVER THE SOUTH. SOME STORMS MAY LINGER OVERNIGHT AS A WEAK
COLD FRONT DROPS SOUTHEAST INTO THE REGION.

A FEW ISOLATED SEVERE STORMS ARE POSSIBLE OVER THE NORTHERN AREAS
THIS AFTERNOON INTO THE EARLY EVENING. MOST OF THE STORMS ACROSS
THE SOUTHERN SECTIONS WILL BE BRIEF AND NOT AS STRONG OVERALL.

THE SEVERE WEATHER THREAT WILL MAINLY BE DAMAGING THUNDERSTORM OUTFLOW
WINDS. FOR HAIL SIZE...A FEW OF THE STRONGEST STORMS IN THE NORTH
MAY APPROACH QUARTER-SIZED HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE SEASONAL TEMPERATURES AND MOSTLY DRY WEATHER WILL RETURN FROM
SUNDAY THROUGH TUESDAY...BEHIND PASSAGE OF THE COLD FRONT ON
SUNDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN FROM WEDNESDAY THROUGH
FRIDAY...WITH THE POTENTIAL FOR A FEW STRONG TO MARGINALLY SEVERE
STORMS IN THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY OVER SOME PARTS OF
NORTHEAST TENNESSEE AND SOUTHWESTERN VIRGINIA THIS AFTERNOON AND
EVENING.

GM

The radar

The Northeast Alabama radar (KHTX), 45 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 11, 11:35 AM CST to 11:45 AM CST
Where
Marion County, Jasper
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.080, -85.630

Law enforcement personnel reported several trees downed by thunderstorm wind on Coburn Road and Highland Avenue in Jasper.

Thunderstorm Wind, Rhea

When
June 11, 1:35 PM EST to 1:45 PM EST
Where
Rhea County, Dayton
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.480, -85.020

Law enforcement personnel reported several trees downed by thunderstorm wind across the southern half of the county especially around Dayton and Evensville.

Thunderstorm Wind, Monroe

When
June 11, 3:15 PM EST to 3:25 PM EST
Where
Monroe County, Madisonville
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.520, -84.370

Law enforcement personnel reported several trees downed by thunderstorm wind in Madisonville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311391, 311392, 311393.